Living with rheumatoid arthritis brings lots of challenges to my life. I’ve had my share of surgeries, planned and unplanned, resulting in differing leg lengths and even a dropped foot. (Makes my love of shoes a killer!) However, I was never given a hint about how arthritis might affect my mood.
Sure, we all know that people dealing with pain and limitations get irritable, tired and frustrated. I just never expected to end up seeing a psychiatrist.
I’d always been a depressive person; the glass was half empty as far as I could see. Yet my sense of humour and faith kept me moving forward as I studied for my Bachelor’s degree and entered into the Master’s degree programme at another university.
During my first year I enjoyed the challenge of studying and getting to know my classmates. However, I started experiencing intense emotional pain during this time. By emotional pain I mean immense pain in my “heart”. This would often be followed by gut-wrenching sobbing that would last ten to fifteen minutes.
At first I thought this was related to unresolved issues that I was working through with a counsellor. But as these episodes continued I realised that they were occurring very randomly with no warning. I finally spoke to a professor about it because it was starting to impact my studies. She advised me to see a psychiatrist and recommended a man with offices near my home and school.
The doctor of psychiatry
A psychiatrist has both medical and psychological training. The psychiatrist I visited was extremely thorough in his assessment of me. He took my personal, family and medical history, including all the medications I’d taken from the time of my RA diagnosis 20 years earlier. Then he dropped a bombshell.
The psychiatrist told me that he suspected that the extensive use of prednisone to manage my RA during my childhood had altered my brain chemistry. He explained that the prolonged use of relatively large doses of corticosteroids had likely impacted my brain in a permanent way that meant I’d probably need to take antidepressants for the rest of my life! Well, no one mentioned that as a side effect of the steroid drugs.
As it turned out, the antidepressant prescribed by the psychiatrist helped me a lot. The painful sobbing episodes stopped and, after a few months of temporary insomnia, I felt fine. I still felt sad or down at times, but I no longer experienced the intense emotions I’d struggled with before. A few years later I weaned myself off the antidepressants to see if I still needed them. Within two weeks I experienced another episode of sudden, uncontrollable sobbing. Needless to say, I resumed taking the antidepressant and still take it today.
I searched the internet to see what I could find about arthritis, prednisone and depression as I prepared this blog post. In general, corticosteroids like prednisone and cortisone do impact mental health in certain people. One paper
looked at hundreds of research studies and concluded that about 34 percent of people experience adverse effects on their mental health from corticosteroid medications.
Generally, it is acknowledged that corticosteroid treatment does bring about adverse psychological reactions. However, these adverse reactions are often reversible by stopping the medication or including some form of medication to treat the psychological symptoms.
No need to fear
I admit that I felt somewhat hesitant to see a psychiatrist. I mean, I wasn’t crazy. But the professionalism and thoroughness shown by this psychiatrist set me at ease. I had to work through my own misgivings about being called “depressed”, but the difference that the medication made to my life was significant enough that I was able to accept that reality.
I would encourage you not to be afraid or embarrassed to talk to your GP or rheumatologist if you’re struggling with insomnia, anxiety, mood swings, lack of appetite or feelings of exhaustion. Six months on an antidepressant or anti-anxiety medication may make all the difference to you. It never hurts to ask.